Alert archive / Colorado / Frost Advisories in 2022

Frost Advisory 2, NWS Denver/Boulder, CO

October 8, 202211 counties in Colorado

NWS Denver/Boulder, CO issued this frost advisory at Oct 8, 2022, 1:16 PM MDT for 11 counties in Colorado. It took effect at Oct 9, 2022, 2:00 AM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2022, 1:16 PM MDT (19:16 UTC)
In effect from
Oct 9, 2022, 2:00 AM MDT
Expired
Oct 9, 2022, 8:00 AM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 78 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.3 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WWUS75 KBOU 081916
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
116 PM MDT Sat Oct 8 2022

COZ041>051-091400-
/O.NEW.KBOU.FR.Y.0002.221009T0800Z-221009T1400Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-North and Northeast
Elbert County Below 6000 Feet/North Lincoln County-Southeast
Elbert County Below 6000 Feet/South Lincoln County-Logan County-
Washington County-Sedgwick County-Phillips County-
Including the cities of Limon, Amherst, Peetz, Punkin Center,
Crook, Bennett, Fondis, Goodrich, Hugo, Karval, Akron, Sedgwick,
Holyoke, Sterling, Ovid, Last Chance, Haxtun, Brush, Julesburg,
Stoneham, Grover, Cope, Kiowa, Eaton, Merino, Castle Rock, Fort
Morgan, Pawnee Buttes, Briggsdale, Raymer, Deer Trail, Greeley,
Forder, Agate, Fort Lupton, Leader, Byers, Larkspur, Elbert,
Roggen, Kutch, Otis, Matheson, and Wiggins
116 PM MDT Sat Oct 8 2022

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY FOR MUCH OF 
THE PLAINS OF NORTHEAST COLORADO...

* WHAT...Temperatures may fall lower than 36, resulting in frost 
  formation.

* WHERE...Portions of east central and northeast Colorado.

* WHEN...From 2 AM to 8 AM MDT Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

EJD
1 follow-up statement
306 
WWUS75 KBOU 091347
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
747 AM MDT Sun Oct 9 2022

COZ041>051-091500-
/O.EXP.KBOU.FR.Y.0002.000000T0000Z-221009T1400Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-North and Northeast
Elbert County Below 6000 Feet/North Lincoln County-Southeast
Elbert County Below 6000 Feet/South Lincoln County-Logan County-
Washington County-Sedgwick County-Phillips County-
Including the cities of Fort Morgan, Greeley, Pawnee Buttes,
Holyoke, Kutch, Merino, Leader, Limon, Byers, Sterling, Peetz,
Julesburg, Cope, Haxtun, Eaton, Sedgwick, Matheson, Forder,
Crook, Briggsdale, Hugo, Fondis, Castle Rock, Goodrich, Amherst,
Stoneham, Ovid, Grover, Agate, Karval, Fort Lupton, Raymer,
Akron, Larkspur, Brush, Kiowa, Otis, Bennett, Elbert, Punkin
Center, Roggen, Last Chance, Wiggins, and Deer Trail
747 AM MDT Sun Oct 9 2022

...FROST ADVISORY WILL EXPIRE AT 8 AM MDT THIS MORNING...

The threat has ended.

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

EJD

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this frost advisory went out at Oct 8, 10:11 AM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Oct 8, 10:11 AM MDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1011 AM MDT Sat Oct 8 2022

.UPDATE...
Issued at 1011 AM MDT Sat Oct 8 2022

We allowed our Frost Advisory for much of the northeast plains to
expire early this morning as temperatures warmed back to the mid
to upper 30s in most areas. The stratus lingering over the
southern foothills, Palmer Divide and urban corridor to the north
looks to be clear by late morning. The rest of the day looks
mostly clear with near normal temperatures and only a few weak
showers and storms in the afternoon, mostly confined to the high
terrain. All of this is reflected by the current forecast, which
is performing well with only minor updates this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 358 AM MDT Sat Oct 8 2022

The weekend should start off with a quiet day today. Many
locations across the northeastern plains are seeing their first
frost of the season, with a few CoAgMet sites even bottoming out
below freezing. Observations across the urban corridor have been a
touch warmer, though a few sites around Fort Collins have also
dipped into the mid 30s. GOES Nighttime Microphysics RGB has shown
stratus quickly developing over the Denver metro area in the past
couple of hours, and low clouds and perhaps some patchy fog will
be possible through the mid-morning hours before burning off.

The rest of the day should be warmer and sunnier than yesterday,
with highs returning to near normal values. Once the low clouds
dissipate later this morning, we'll be left with a mostly sunny
afternoon. A few showers and an isolated thunderstorm will be
possible across the high country during the latter half of the
day. Overnight lows will drop back into the 30s to low 40s across
most of the plains, with patchy frost again possible.

.LONG TERM...(Sunday through Friday)
Issued at 358 AM MDT Sat Oct 8 2022

Sunday and Monday we'll be in a col in the upper air pattern with
light winds and dry air overhead. There should be a gradual
warming trend, though nighttime lows may only be a little warmer.
By Monday night, westerly flow will start to increase ahead of the
large trough dropping south out of Canada. There may be a little
moisture for a few weak showers over the mountains late Monday,
but this looks doubtful.

There continues to be quite a spread in the model solutions for
the midweek trough. A majority of the Canadian ensemble members
form a cutoff low over the Great Basin or at least a broad trough
over the central Rockies. These solutions would bring cooler air
and light showers wherever the low settles. Most GFS ensemble
members have the trough dropping more into the Midwest, with less
cooling for Colorado. Some EC members have more troughing over the
Rockies, but most favor a solution closer to the GFS but perhaps
with a bit more cold air coming down the east slopes. The colder/
further west solutions would give most mountain areas a few
inches of snow Tuesday night into Wednesday with highs in the 40s
and 50s at lower elevations for a couple of days. The
warmer/further east solutions would have a weak shower band
without much support Tuesday night but very little cooling. The
NBM seems like a reasonable solution for now, as most of the
solutions would have a shower band for the plains Tuesday night
and 10 or 15 degrees of cooling Wednesday, with a lingering
chance of showers in the mountains into Wednesday only due to the
possibility of a more closed off system.

If we dismiss the western closed low scenario, it looks breezy in
northwest flow behind the trough. Operational runs suggest at
least 30 knots of wind at 700 mb Wednesday and Thursday, so we
bumped up the NBM winds in the mountains a bit. If we did cool
much, temperatures should start to recover. If there's a lingering
low to the west it would delay the recovery and there would be
less wind.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1011 AM MDT Sat Oct 8 2022

Expect MVFR and ILS conditions to continue to improve, to VFR by
late morning, as the stratus lingering over the terminals breaks
up. VFR conditions should then persist through the TAF period
under mostly clear skies. Light and variable winds should come
around to northeasterly upslope by afternoon and around to
drainage tonight. A few weak showers and storms this evening
should be confined to the high terrain and not affect the
terminals.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...EJD
SHORT TERM...Hiris
LONG TERM...Gimmestad
AVIATION...EJD
Hazardous weather outlook, Oct 8, 9:46 AM MDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
946 AM MDT Sat Oct 8 2022

COZ030>051-091600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
946 AM MDT Sat Oct 8 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few light showers and weak storms will develop across the high
country this afternoon, with low impact. More patchy frost is
possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front late Tuesday will usher in cooler and breezy
conditions with a chance of showers Tuesday night into Wednesday.
Light snow will be possible in the higher foothills and
mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Frost Advisories in Colorado, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.